Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 52, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at May 7, 1997, 8:07 PM CDT for Hemphill County, Wheeler County, Texas. It was in force for 68 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 7, 1997, 8:07 PM CDT (01:07 UTC)
- Expired
- May 7, 1997, 9:15 PM CDT
- In force
- 68 min
- Issued by
- NWS Amarillo, TX
- Area
- Whole counties
Counties Hemphill County, TX, Wheeler County, TX
The radar
The Amarillo radar (KAMA), 137 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 8:50 PM CDT | Thunderstorm Wind 56 | Wheeler, TX | |
| May 7, 9:00 PM CDT | Thunderstorm Wind 61 | Mobeetie, TX | Report of one foot diameter trees down. |
| May 7, 9:05 PM CDT | Tornado F0 | Shamrock, TX | Tornado reported in Pakan community. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 4:30 PM CDT | Tornado Watch | SPC | 6 hr |
| May 7, 6:45 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KAMA 080107 RRA SVRAMA TXC211-483-080215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AMARILLO TX 807 PM CDT WED MAY 7 1997 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 915 PM CDT FOR THE PEOPLE IN THE FOLLOWING LOCATIONS... IN THE TEXAS PANHANDLE ...HEMPHILL COUNTY...WHEELER COUNTY AT 806 PM CDT...A CLUSTER OF SEVERE THUNDERSTORMS WERE LOCATED OVER ROBERTS AND GRAY COUNTIES. THE STORMS WILL MOVE EAST AT 25 MPH INTO HEMPHILL AND WHEELER COUNTIES. PEOPLE IN CANADIAN...WHEELER...AND SHAMROCK SHOULD PREPARE NOW FOR LARGE HAIL. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. MOVE INDOORS AND AWAY FROM AREAS WHERE LOOSE ITEMS COULD BECOME FLYING DEBRIS. REMAIN CALM BUT BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:46 PM CDT, 4 hours 21 minutes earlier.
Area forecast discussion, May 7, 3:46 PM CDT, 4 hours 21 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 300 PM CDT WED MAY 7 1997 AS OF 20Z...A SURFACE LOW OVER NORTH CENTRAL KANSAS HAS AN ASSOCIATED COLD FRONT EXTENDING SOUTHWEST TO THE CENTRAL OKLAHOMA PANHANDLE TO THE NORTH CENTRAL TEXAS PANHANDLE INTO NOTHERN NEW MEXICO. THE DRYLINE IS SLOWLY ON THE MOVE BUT MOVEMENT HAS BEEN CONFINED MAINLY IN NEW MEXICO. THE DRYLINE WILL HAVE TO MAKE SOME SIGNIFICANT MOVEMENT TO BE THE FOCUS FOR INITIATING STORMS OVER OUR CWA. IN ADDITION...A PRE FRONTAL TROUGH...THE FRONT AND LEFTOVER BOUNDARIES FROM YESTERDAY WILL BE THE FOCUS FOR STORMS TODAY. ADIABATIC HEATING AHEAD OF THE FRONT HAS HELPED TO INCREASE TEMPERATURES TODAY. LOOKING AT THE AMA 12Z SOUNDING...CAP WAS AROUND 5C...CAPE AROUND 560 J/KG AND GOOD MOISTURE BELOW 500MB WITH SIGNIFICANT DRYING AT 700MB. SOUNDING MODIFIED TO A TEMP 80 AND DEW POINT OF 60 PRODUCES CAPE VALUES ARND 2800 J/KG...NO CAP OVER THE EAST...A LIFTED INDEX OF MINUS 8 TO 10 AND SR HELICITY 175 M/S. PROBLEM OF TODAY IS THE FRONTAL MOVEMENT AND TEMPERATURES FOR PERIODS 2 THROUGH 4. NGM AND ETA ARE IN GOOD AGREEMENT THROUGH THE PERIOD. NGM AND ETA ARE INDICATING A VORT MAX COMING ACROSS THE NORTHERN CWA TONIGHT. THE COLD FRONT SHOULD PUSH THROUGH THE CWA BY 12Z THURSDAY. WE WILL TRIM DOWN THE POPS AND THE WORDING OF SEVERE OVER THE NORTHWEST IN THE FIRST PERIOD. A PIECE OF THE SURFACE HIGH WILL SURGE THROUGH THE CWA THURSDAY MORNING AND THE MAIN HIGH OF 1025 TO 1030 MB WILL BE OVER THE CWA FRIDAY MORNING. IN THE EXTENDED PERIODS...ALL THE MODELS ARE CLOSER IN AGREEMENT WITH SOLUTION OF THE SURFACE HIGH OVER THE CWA AND UPPER AIR FLOW. SURFACE HIGH OVER THE OVER AREA FRIDAY WILL MOVE SOUTHEAST. UPPER LEVEL FLOW WILL REMAIN WEST NORTHWEST. MRF IS CARVING OUT A POSITIVELY TILTED TROUGH FOR LATE MONDAY AND INTO TUESDAY. WILL KEEP A SLIGHT CHANCE THROUGH THE EXTENDED PERIOD. HERE ARE SOME NUMBERS TO THINTK ABOUT. DHT 43/60 37/63 40 332 AMA 48/65 40/67 44 543 .AMA... TX...NONE. OK...NONE. ZEIGLER
In the hours before
Local storm report, May 7, 7:56 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
756 PM CDT WED MAY 7 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0545 PM HARTLEY TX 0.88 INCH HAIL
05/07/97 HARTLEY RPTD BY HARTLEY CO S.O.
0602 PM 6 NE HARTLEY TX 2.75 INCH HAIL
05/07/97 HARTLEY RELAYED BY DUMAS EOC
0633 PM 10 W DUMAS TX 2.75 INCH HAIL
05/07/97 MOORE RPTD BY MOORE CO EOC OFFICE
0650 PM FOUR WAY TX 60 MPH TSTM GUST
05/07/97 MOORE RPTD BY NWS SPOTTER
0650 PM FOUR WAY TX 0.75 INCH HAIL
05/07/97 MOORE RPTD BY NWS SPOTTER
0703 PM WHITE DEER TX 1.75 INCH HAIL
05/07/97 CARSON RPTD BY ARES SPOTTER
0723 PM 10 N PANHANDLE TX 1.75 INCH HAIL
05/07/97 CARSON RPTD BY ARES SPOTTER
0725 PM 10 S FRITCH TX 0.75 INCH HAIL
05/07/97 CARSON RPTD BY ARES SPOTTER
0725 PM SANFORD DAM TX 2.75 INCH HAIL
05/07/97 HUTCHINSON RPTD BY BORGER EOC
0730 PM MIAMI TX 0.75 INCH HAIL
05/07/97 ROBERTS RPTD BY NWS COOP OBSERVER
0800 PM 1 W GROOM TX TORNADO
05/07/97 CARSON RPTD BY STORM CHASER
0806 PM GROOM TX 1.00 INCH HAIL
05/07/97 CARSON
RPTD BY DEPUTY SHERIFF IN
GROOM
0810 PM 8 S MIAMI TX TORNADO
05/07/97 GRAY RPTD BY GRAY CO EOC
0830 PM JERICO TX 1.00 INCH HAIL
05/07/97 DONLEY RPTD BY COOP OBSERVER
0841 PM 8 W CLARENDON TX 1.75 INCH HAIL
05/07/97 DONLEY RPDT BY ARES SPOTTER
0850 PM WHEELER TX 65 MPH TSTM GUST
05/07/97 WHEELER RPTD BY WHEELER CO SHERIFFS
OFFICE
0856 PM 7 W SHAMROCK TX 60 MPH TSTM GUST
05/07/97 WHEELER RPTD BY SHAMROCK P.D.
0856 PM 7W SHAMROCK TX 1.00 INCH HAIL
05/07/97 WHEELER RPTD BY SHAMROCK P.D.
0900 PM 7 S WHEELER TX WIND DAMAGE
05/07/97 WHEELER TREES AND PWR LINES DOWN
RPTD BY WHEELER CO S.O.
0900 PM 2 NW MOBEETIE TX WIND DAMAGE
05/07/97 WHEELER S.O. RPTD 1 FT DIA TREES DWN
0900 PM CLARENDON TX 2.75 INCH HAIL
05/07/97 DONLEY RELAYED BY COLLINGSWORTH CO
SHERIFFS OFFICE
0905 PM 7 W SHAMROCK TX TORNADO
05/07/97 WHEELER RPTD BY CO COMM AND DEPUTY
SHERIFF
0940 PM GILES TX 0.75 INCH HAIL
05/07/97 DONLEY RPTD BY CONSTABLE IN HEDLEY
WYNNE/LOPEZThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 7:07 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Hutchinson, Potter | 68 min |
| May 7, 7:10 PM CDT | Severe Thunderstorm Warning | AMA | Gray | 65 min |
| May 7, 7:13 PM CDT | Severe Thunderstorm Warning | AMA | Roberts | 62 min |
| May 7, 7:38 PM CDT | Tornado Warning | AMA | Gray | 52 min |
| May 7, 8:02 PM CDT | Tornado Warning | AMA | Carson | 28 min |
| May 7, 8:27 PM CDT | Severe Thunderstorm Warning | AMA | Donley, Gray | 63 min |
| May 7, 8:51 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth | 69 min |
| May 7, 9:15 PM CDT | Severe Thunderstorm Warning | AMA | Wheeler | 30 min |
| May 7, 9:17 PM CDT | Tornado Warning | AMA | Donley | 28 min |
| May 7, 9:59 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth | 46 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; radar from the NEXRAD Level II archive.